Article Text

Download PDFPDF
Clozapine and chemotherapy: a dangerous couple or a necessary partnership?
  1. Gillian Campbell,
  2. Eugene Wong
  1. Psychiatry, NHS Lanarkshire, Hamilton, UK
  1. Correspondence to Dr Gillian Campbell; gillian.campbell2{at}ggc.scot.nhs.uk

Statistics from Altmetric.com

SUMMARY

A 48-year-old man with a history of schizophrenia was diagnosed with B-cell lymphoma of the small bowel. Neutropaenia occurred secondary to chemotherapy, which led to clozapine being discontinued, which resulted in the deterioration of his mental state, in turn, affecting the treatment of lymphoma. Clozapine was later reintroduced alongside granulocyte colony-stimulating factor, leading to improved mental state without any further incidences of neutropaenia.

In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.

Background

It is well recognised that adults with schizophrenia have significantly increased rates of mortality than the general population.1 Patients with schizophrenia are also recognised to have comparatively worse mortality rates if diagnosed with cancer.2 Clozapine is the most efficacious treatment available for treatment-resistant schizophrenia.3 National Institute for Health and Care Excellence guidelines advise that patients who have not responded to two antipsychotics (including one second-generation antipsychotic) should be offered clozapine,4 subject to monitoring given the risk of neutropaenia. This risk is idiosyncratic—that is, not related to dose or length of time on the therapy, and is highest in the first month of therapy. This falls to 0.3–0.4 cases per 100 person years of exposure after 12 months.5

While discontinuation of clozapine almost always leads to resolution of clozapine-induced neutropaenia, this often leads to a rapid re-emergence of symptoms. The British National Formulary advises that the dose of clozapine should ideally be reduced over 1–2 weeks to avoid rebound psychosis,6 but this is not always possible in the case of severe neutropaenia. This understandably leads to some concern …

View Full Text

Footnotes

  • Contributors GC (first author) did the literature review and drafted the article. EW supervised writing of article, edited and formatted for submission, made changes for resubmission.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer-reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.